Ohio, 2002

Flash Flooding in Ohio, May 8, 2002

May 8, 2002 · NWS ILN · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 9:10 AM EST, 5 minutes earlier.

Area forecast discussion, May 8, 9:10 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EDT WED MAY 8 2002

AREA RADARS SHWG PCPN ACRS SWRN PORTIONS OF FA. IR SAT PIX SHWG A
GNRL WARMG OF CLD TOPS ALTHO SOME MINOR ENHANCEMENT CONTG WITH BATCH
OF PCPN NEAR CVG. LTST SFC ANLYS SHWG BNDRY ACRS FAR SRN PORTION OF
FA WITH PCPN TYING TO FILL IN ACRS PARTS OF NE KY. THIS SHOULD CONT
TO LIFT OFF TO THE N AND E AS BNDRY BEGINS TO PUSH N THRU THIS AFTN.
WL MAKE SOME TWEAKS TO CRNT FCST TO ADJUST TIMING BUT CONT WITH
FLOOD WATCH AS IS FOR NOW. WL HAVE TO RE EVALUATE FFA ONCE CURRENT
BATCH OF PCPN ACRS SW PORTION OF FA MOVS OUT. TEMPS CRNTLY ON THE
COOL SIDE WITH CLDS AND BNDRY TO OUR S. HOWEVER...WITH BNDRY PROGD
TO LIFT N TDA AND WIDESPRD PCPN ENDING...STILL XPCT TO SEE TMPS
WARMUP THIS AFTN BUT WL OPEN UP A BIT OF A RANGE IN THE S TO ALLOW
FOR MORE OF A TEMP SPREAD.

ILN...FLOOD WATCH FOR WEDNESDAY
       INZ050-058-059-066-073>075-080
       KYZ089>098
       OHZ042-051>053-060>062-070>072-077-078

LOTT

In the hours before

Special weather statement, May 8, 3:54 AM EST, 5 hours 21 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
May 8, 9:15 AM EST to 9:45 AM EST
Where
Hamilton County, Cincinnati
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Heavy rain caused street flooding through the city.

Flash Flood, Butler

When
May 8, 9:30 AM EST to 10:00 AM EST
Where
Butler County, Hamilton
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Gregory Creek went out of its banks, causing high water to cover several city streets.

Flash Flood, Clermont

When
May 8, 10:15 AM EST to 10:45 AM EST
Where
Clermont County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Several roads were covered by high water.

Flash Flood, Highland

When
May 8, 10:30 AM EST to 11:00 AM EST
Where
Highland County, 8 mi E of Hillsboro
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

High water covered the intersection of Blazer Road and US Route 50.

Flash Flood, Ross

When
May 8, 11:15 AM EST to 11:30 AM EST
Where
Ross County, 1 mi S of Clarksburg
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

High water was reported on the south side of Clarksburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299003, 5299002, 5299004, 5299005, 5299006.